Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Radial symmetry of large solutions
of nonlinear elliptic equations


Author: Steven D. Taliaferro
Journal: Proc. Amer. Math. Soc. 124 (1996), 447-455
MSC (1991): Primary 35J60
DOI: https://doi.org/10.1090/S0002-9939-96-03372-2
MathSciNet review: 1327049
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give conditions under which all $C^2$ solutions of the problem

\begin{align*}&\Delta u = f(|x|,u),\qquad x\in {\mathbb{R}}^n,\\ &\lim _{|x|\to \infty } u(x) = \infty \end{align*}

are radial. We assume $f(|x|,u)$ is positive when $|x|$ and $u$ are both large and positive. Since this problem with $f(|x|,u) = u$ has non-radial solutions, we rule out this possibility by requiring that $f(|x|,u)$ grow superlinearly in $u$ when $|x|$ and $u$ are both large and positive. However we make no assumptions on the rate of growth of solutions.


References [Enhancements On Off] (What's this?)

  • CL W. Chen and C. Li, Classification of solutions to a singular nonlinear elliptic equation, preprint.
  • GNN B. Gidas, W-M Ni, and L. Nirenberg, Symmetry of positive solutions of nonlinear elliptic equations in ${\mathbb{R}}^n$, in Mathematical Analysis and Applications (L. Nachbin, ed.), Academic Press, 1981, pp. (369--402), MR 84a:35083.
  • LN1 Y. Li and W-M Ni, On the asymptotic behavior and radial symmetry of positive solutions of semilinear elliptic equations in ${\mathbb{R}}^n$, I. Asymptotic behavior, II Radial symmetry, Arch. Rat. Mech. Anal. 118 (1992), 195--244, MR 93e:35036.
  • LN2 Y. Li and W-M Ni, Radial symmetry of positive solutions of nonlinear elliptic equations in ${\mathbb{R}}^n$, Commun. Part. Diff. Eq. 18 (1993), 1043--1054, MR 95c:35026.
  • T S.D. Taliaferro, Are solutions of almost radial nonlinear elliptic equations almost radial?, Commun. Part. Diff. Eq., (in press).
  • Z1 H. Zou, A local harnack inequality and classification of positive solutions of $\Delta u + u^p = 0$ in ${\mathbb{R}}^n$, preprint.
  • Z2 H. Zou, Symmetry and local behavior of positive solutions of $\Delta u + u^p =0$ in ${\mathbb{R}}^n$, preprint.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 35J60

Retrieve articles in all journals with MSC (1991): 35J60


Additional Information

Steven D. Taliaferro
Affiliation: Mathematics Department, Texas A&M University, College Station, Texas 77843
Email: stalia@math.tamu.edu

DOI: https://doi.org/10.1090/S0002-9939-96-03372-2
Received by editor(s): July 22, 1994
Communicated by: Jeffrey Rauch
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society